Alert archive / Iowa / Tornado Warnings in 2004
Tornado Warning 83, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Aug 3, 2004, 8:38 PM CDT for Montgomery County, Iowa. It was in force for 52 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2004, 8:38 PM CDT (01:38 UTC)
- Expired
- Aug 3, 2004, 9:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Montgomery County, IA
The radar
The Omaha radar (KOAX), 101 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 8:46 PM CDT | FUNNEL CLOUD | 7 Se Henderson, IA | |
| Aug 3, 8:46 PM CDT | FUNNEL CLOUD | 7 Se Henderson, IA | |
| Aug 3, 8:50 PM CDT | TSTM WND DMG | 1 W Red Oak, IA | LARGE TREES DOWN |
| Aug 3, 8:50 PM CDT | TSTM WND DMG | 1 W Red Oak, IA | LARGE TREES DOWN |
| Aug 3, 9:30 PM CDT | TSTM WND GST 60 | 1 W Red Oak, IA | |
| Aug 3, 9:30 PM CDT | TSTM WND GST 60 | 1 W Red Oak, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 5:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4543 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1505 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 14.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KOAX 040138 TOROAX IAC137-040230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 838 PM CDT TUE AUG 3 2004 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... MONTGOMERY COUNTY IN SOUTHWEST IOWA * UNTIL 930 PM CDT * AT 834 PM CDT...RADAR INDICATED A SEVERE STORM WITH A POSSIBLE TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 4 MILES WEST OF RED OAK...OR ABOUT 38 MILES NORTH OF TARKIO...MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... ELLIOTT STANTON GRANT VILLISCA IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR SOUTHWEST IOWA AND EASTERN NEBRASKA. LAT...LON 4116 9538 4092 9539 4091 9495 4116 9494 $$ 62
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Aug 3, 3:15 PM CDT, 5 hours 23 minutes earlier.
Area forecast discussion, Aug 3, 3:15 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 315 PM CDT WED AUG 3 2004 .DISCUSSION... THE PRIMARY FORECAST CHALLENGES WILL BE TEMPERATURES...ALONG WITH TIMING OF FRONTS AND POPS. THERE IS STILL SOME QUESTION ABOUT WHETHER FOG SHOULD BE MENTIONED IN FCST TONIGHT. MODELS INSIST ON LOW LEVEL DRY ADVECTION...BUT DEW POINTS HAVE REMAINED STUBBORNLY HIGH ALL DAY...AND IT WILL NOT TAKE MUCH RADIATION TO DROP BELOW CURRENT DEW POINTS. DECIDED TO MENTION PATCHY FOG TOWARD MORNING FOR ALL BUT DRIER AREA IN NORTHEAST NEB. THU WILL BE COOL AND DRY. FIRST CHC OF PRECIP COMES WITH RETURN FLOW IN NORTHEAST NEB LATE THU NIGHT. MID LEVEL MOISTURE IS PROGGED TO INCREASE ON FRIDAY...AND DID NOT MUCH CHANGE LOW POPS ALREADY IN THE FORECAST. A SOMEWHAT BETTER CHANCE FOR PRECIP DURING THE WEEKEND...AS RETURN FLOW MOISTURE INCREASES AHEAD OF A COLD FRONT. MODELS HAVE SOME TIMING DIFFERENCES...SO EXACT TIMING IS UNCERTAIN. POPS WILL DEPEND ON HOW WELL FRONT CORRESPONDS WITH DAYTIME HEATING. TEMPS LIKELY WARMEST IN PREFRONTAL REGIME FRI NIGHT AND SAT...THEN BEGIN DROPPING LATER IN THE WEEKEND AS FRONT MOVES THOUGH. MODELS DO NOT AGREE ON THE TIMING OR INTENSITY OF THE WAVE DROPPING OUT OF THE NORTHERN PLAINS INTO THE UPPER MIDWEST EARLY NEXT WEEK. ACCEPT HPC IDEA THAT THIS WILL BRING ANOTHER PUSH OF UNSEASONABLY COOL AIR AND GENERALLY DRY CONDITIONS...ALTHOUGH DETAILS ARE UP FOR GRABS THIS FAR OUT. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && POLLACK
Hazardous weather outlook, Aug 3, 5:16 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 516 PM CDT TUE AUG 3 2004 IAZ043-055-056-069-079-080-090-091-NEZ015-031>034-042>045-050>053- 065>068-041100- BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-HARRISON IA- LANCASTER-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA-OTOE-PAGE IA- PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON- THURSTON-WASHINGTON- 516 PM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY TORNADO WATCH...# 700...IS IN EFFECT UNTIL 10PM CDT. SCATTERED THUNDERSTORMS WILL RAPIDLY DEVELOP ACROSS THE OUTLOOK AREA THIS EVENING. STORMS ARE EXPECTED TO BECOME SEVERE WITH TORNADOES... HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH... AND DANGEROUS LIGHTNING THE MAIN HAZARDS. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ON WEDNESDAY...BUT NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY CHANCES FOR THU8NDERSTORMS CONTINUE FRIDAY THROUGH TUESDAY. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS. HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ACTIVATION WILL BE NEEDED TONIGHT. NEZ011-012-016>018-030-078-088>093-041100- ANTELOPE-BOONE-CEDAR-GAGE-JEFFERSON-JOHNSON-KNOX-NEMAHA-PAWNEE- PIERCE-RICHARDSON-SALINE-WAYNE- 516 PM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA TONIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY CHANCES FOR THUNDERSTORMS CONTINUE FRIDAY THROUGH TUESDAY. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS. HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ACTIVATION MAY BE NEEDED TONIGHT. DEE
In the hours before
Local storm report, Aug 3, 7:50 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
750 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL BELLEVUE 41.16N 95.92W
08/03/2004 1.25 INCH SARPY NE PUBLIC
&&
BGLocal storm report, Aug 3, 7:52 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
752 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG OMAHA 41.26N 96.01W
08/03/2004 DOUGLAS NE TRAINED SPOTTER
LARGE TREE BLOCKING ROAD ON 180TH ST BETWEEN MAPLE AND
BLONDO.
&&
BGLocal storm report, Aug 3, 8:06 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
806 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 5 NW SILVER CITY 41.16N 95.71W
08/03/2004 1.00 INCH MILLS IA LAW ENFORCEMENT
OCCURRED IN MINEOLA
&&
MEBLocal storm report, Aug 3, 8:09 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
809 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG GLENWOOD 41.05N 95.74W
08/03/2004 MILLS IA LAW ENFORCEMENT
WINDOWS BROKEN AT GLENWOOD POLICE DEPT. POWER LINES DOWN.
APPROXIMATELY 200 RESIDENTS WITHOUT POWER ACROSS MILLS
COUNTY.
&&
MEBLocal storm report, Aug 3, 8:35 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
835 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG MISSOURI VALLEY 41.56N 95.90W
08/03/2004 HARRISON IA TRAINED SPOTTER
LARGE TREE LIMBS BLOWN DOWN. WIND SPEEDS ESTIMATED 60
MPH.
&&
MEBLocal storm report, Aug 3, 8:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
838 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 1 S FREMONT 41.43N 96.49W
08/03/2004 DODGE NE TRAINED SPOTTER
NUMEROUS LARGE TREES DOWN ALONG PLATTE RIVER SOUTH OF
FREMONT
&&
BGThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:28 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 47 min |
| Aug 3, 8:15 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 45 min |
| Aug 3, 8:17 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery | 58 min |
| Aug 3, 9:02 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 43 min |
| Aug 3, 9:43 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Montgomery, Page | 62 min |
Nearby
Tornado Warnings in Iowa, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.